January 2007 Article Sets Forth Reports Made To Health Canada In Past Ten Years
(Posted by Tom Lamb at DrugInjuryWatch.com)
The January 2, 2007 edition of the Canadian Adverse Reaction Newsletter (Volume 17, Issue 1) includes an article concerning reports of blood sugar problems and liver disorders associated with Levaquin (levofloxacin) made to Health Canada during the past ten years
According to this article, entitled "Levofloxacin: dysglycemia and liver disorders":
- "[Levaquin] is a broad-spectrum fluoroquinolone antibiotic that is indicated for the treatment of certain respiratory tract, skin and urinary tract bacterial infections in adults."
- "From Jan. 1, 1997, to June 30, 2006, Health Canada received 22 domestic reports of dysglycemia suspected of being associated with levofloxacin. Described dysglycemic adverse reactions (ARs) included 1 report of diabetes mellitus, 2 reports of hyperglycemia alone, 16 of hypoglycemia alone and 3 of hyperglycemia and hypoglycemia combined."
- "With regards to liver disorders, from Jan. 1, 1997, to June 30, 2006, Health Canada received 44 domestic reports of liver and biliary disorders suspected of being associated with levofloxacin. Of these 44 cases, there were 5 cases of hepatic failure, 9 of hepatitis and 1 of hepatorenal syndrome. Five of these 15 cases of liver disorders were fatal. The remaining 29 reports included ARs of increased liver enzyme levels, cholestatic hepatitis and jaundice."
This January 2007 article concludes by stating that Health Canada will continue to monitor adverse drug reactions that may be associated with Levaquin, and urges doctors as well as other health care providers to report any new cases of blood sugar problems or liver disorders possibly involving the use of Levaquin.